I know I’ve been on this medication for seven long years, and that it has melded itself right into my DNA. Sure. I know that.
I know that this stuff has eased all of the aches and pains of the fibromyalgia that had been slowing me down. It gave me some energy, that’s true. It helped me to sleep. And, you know, even though it’s prescribed for the fibromyalgia, it is actually an antidepressant.
So, ya know, it might or might not have made me a little more serene than I used to be.
I don’t know.
All I know is that as I wrote a while ago, I am ALL done with this liver pickling, dependence-creating Big Pharma non-hippy chemical answer to my problems.
I don’t need it.
I can quit any time.
Which is what I’m trying to do. Really carefully. And very slowly. Because the drug in question, “Cymbalta,” has it’s very own recognized syndrome. Yes, “Cymbalta Discontinuation Syndrome” is a thing.
Like, an actual, real medically recognized thing. Getting off this stuff is like quitting alcohol, caffeine, chocolate, Bridgerton and weed all in the same week. Or worse.
If you know me, you know that I am a big old baby when it comes to physical discomfort.
So I talked to my doctor, and we decided that I should reduce my dose from the 90 mg I’ve been taking for four years, and go down to 60 mg. I can’t cut it down more slowly because some genius in the marketing department at whichever big pharma company makes this stuff decided that it could only be made in dosages of 30 mg and 60 mg. And they’re not nice solid pills that a person could chop in half; it only comes in capsules full of tiny dots of magical poison. You can’t cut them in halves or fourths.
I reduced my dose by 33% and hoped for the best.
And here I am, two weeks later, thinking “I CAN QUIT WHENEVER I WANT TO” and “HOLY ACHING EXHAUSTED BODY” at the very same time.
Sleep has become something of a joke, as I fall happily asleep somewhere around midnight now (instead of 9 pm). I sleep deeply until roughly 12:10, at which point I wake up to pee and remain awake for roughly two hours. I fall back to sleep around 2, wake up at 3, wake up again at 4, and then sleep well from 4 to 7.
(oh, I forgot to mention: yes, I have a medical marijuana card. Yes I use my edibles and now the occasional middle of the night vape. Nada.)
I lie awake and ache in ways that make me wonder how many nerves there actually are in a human neck and back and arms and legs and ribs and feet and jaws. So far neither my ears nor my nose is hurting, but I am expecting both to start up soon.
So all of this is hard.
But I can cope. The world has ice, heat, ibuprofen and menthol rub. I can cope.
Alas, there is one other teeny weeny issue that has made this withdrawal a bit challenging. That would be my experience with what the medical world refers to as “irritability.”
See, I’m getting pretty damn irritable.
I’ll give you a sample.
The other night my beloved husband (the clinical psychologist with a specialty in children and adolescents and more than 30 years of experience) came home from work. As usual, we chatted about our day over dinner.
I proudly explained to him how well I had handled a behavior issue with our 3 year old grandson and his older sister. I told him what I did, how I responded, feeling good about my ability to manage the emotional storms of young children.
My husband, bless his ignorant soul, made a casual comment about my choice of consequences for little Johnny. Now, mind you, he didn’t criticize my choice. Instead, he made a casual comment about the ways that he and I have approached the concept of “logical consequences.”
Honestly, I can’t even remember what he said.
All I know is that he made a comment and the next sound in the room was the roaring of blood through my head. My heart rate went from 70 to 400 in a nanosecond and sweat broke out under my gray hair.
The next ten minutes included poor Paul making attempted comments like, “No, I didn’t say…….” and “honey, maybe this isn’t a good time”.
For my part, I’m pretty sure there was a reference to the fact that he had NO FUCKING IDEA OF WHAT IT TAKES TO RAISE A CHILD because obviously our three kids were raised by me, single handedly. There was a comment about my decades as a teacher and his complete and total lack of any actual experience with kids at any point after 1981.
I have a vague recollection of promising to kill him dead and toss his body under a passing train.
Then I cried, ugly cried with the nasal snot and the hiccups and the drool, for about three hours.
I’m (cough, cough) “irritable”.
Please pray for Paul. I will stay on this dose for another couple of weeks, but then I have to drop all the way down to 30 mg, a reduction of another 50%.
I may suggest that he move in with one of our kids for a couple of weeks.
You know what they told us back in our younger days, right? “Kids, don’t ever do drugs.”
9 thoughts on “I Can Quit This Stuff Whenever I Want.”
You know, you don’t have to reduce the dosage in two weeks if you are still a raging maniac. You can wait until your body adjusts to the new lower dosage. Take it easy on yourself. I get the enmity for big pharma but try to avoid “cutting off your nose to spite your face.”
LikeLiked by 1 person
Wait…..is this DR. MILLER????? Exactly what he said…..I’m just thinking that I want to get it over with before summer vacations…..
I care from afar about your suffering: sounds hard! And your hubby sounds patient, kind, & smart. Best of luck to both of you in the coming next reduction 😘
Have you tried homeopathy? My amazing naturopathic physician saved my life with homeopathy.
There is a naturopath not too far from here who saved my then 8 year old son from sinus surgery and multiple medications. Cured him of recurrent strep. GREAT suggestion! I hadn’t thought of it!
Hi Karen. It’s Janice Diana Burke. I wrote the comment regarding homeopathy. She saved my life, and completely cured my son of hives. The poor kid was a mess on antihistamines and we traveled everywhere with an epi pen. It’s powerful stuff. Worth a try.
Thanks, Jan!!! I’m definitely a believer. Good advice!
That you have the will and energy to laugh about this is admirable. I can imagine what you’re going through. Hope it’s over soon.
Truth to tell, there was a lot of hype in that post! I was aiming more for laughter than sympathy. It’s a problem, but not one as serious as I made it sound (although perhaps you should ask Paul…..)